MAUDE Adverse Event Report: STRYKER GMBH VARIAX DR AIMING BLOCK FIXATION PIN; PLATE, FIXATION, BONE

STRYKER GMBH VARIAX DR AIMING BLOCK FIXATION PIN; PLATE, FIXATION, BONE
Catalog Number 56-01210
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that the surgeon could not attached the aiming block to the variaxdr small plate, and forcibly attached.The surgeon could not get out of the block easily after the screws were deployed, and when he pulled it forcibly, he broke the fixation pin and the tip of the pin was left in the patient body.After that, the broken piece was removed with a forceps.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that variax dr aiming block fixation pin was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by inadequate applied force.The device inspection revealed the following: the weld of the pin is indeed completely broken apart.As reported the surgeon encountered some difficulties and could not attache the aiming block to the variaxdr small plate without using force.Again there were some problems after the screws were deployed and the fixation pin was forcibly taken out to such an extent that the weld of the lid broke off during this removal attempt.Therefore we can clearly determine that the cause of the pin breakage was due to inadequate applied force during pin removal.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
VARIAX DR AIMING BLOCK FIXATION PIN
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8139808
Report Number0008031020-2018-01033
Device Sequence Number1406710
Product Code HRS
UDI-Device Identifier04546540652461
UDI-Public04546540652461
Combination Product (Y/N)N
PMA/510(K) Number
K112455
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number56-01210
Device Lot NumberAH10
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2018
Initial Date Received by Manufacturer 11/07/2018
Supplement Date Received by Manufacturer12/19/2018
Initial Report FDA Received Date12/06/2018
Supplement Report FDA Received Date01/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;